The patient was a 17 year old female. She had a rash. The number of patients with rashes in the ED seems to be steadily increasing for some reason.
According to the previous records, she was diagnosed with a yeast infection. Her primary care physician started her on Diflucan and on topical ketoconazole for good measure.
Her rash became worse. It had now extended up her back. The patient’s mother called the patient’s primary care physician who recommended that she go to the emergency department.
Hmmmm. Probably some type of contact dermatitis or perhaps a reaction to the topical medication, I thought as I walked into the room.
The first thing I noticed was the patient’s motorized wheelchair. Braces for the patient’s arms were built into the wheelchair. Sitting on the bed, the patient appeared paralyzed. She was able to move her head to some degree. The patient’s arms were propped up on pillows. Her legs were somewhat contracted. She had difficulty speaking, so her mother provided me with most of the history.
So the etiology for the rash changed a little bit based upon this initial presentation.
Getting the history from the mother was easy. She was intelligent, articulate, and had tried OTC medications for the rash already. She had even consulted Dr. Google to see if she could determine what the cause of the rash was.
“I thought it could be a reaction to the medication, so I stopped it. I’m not a doctor, though, but if it was a reaction to the Diflucan, wouldn’t the rash be all over her body?”
I got some more history.
No other medical problems.
No other medications.
Then I asked about immunizations. The mother remained polite, but became very curt. “No, she doesn’t get immunizations any more. She hasn’t received them since she was 13. Thank you, though.”
It was a curious response, so I asked “Do you mind if I ask you why?”
She became teary-eyed. “My daughter wasn’t always like this,” she said.
“She was a normal kid until she turned 13. On the basketball team. Played soccer. Then I decided to protect her by giving her the Gardasil vaccine. She developed weakness 4-5 days later. A week later she was on a ventilator. Two weeks after that she coded and almost died. She was in the ICU for over a month with a trach. This is what a vaccine did to her. So hopefully you can understand why we don’t vaccinate our children any more.”
I nodded my head.
After examining the rash and how she sat in her chair, it appeared that the rash pretty closely matched the back of her chair. Probably contact dermatitis of some sort.
I told the mom that we could give her a short course of steroids, but that hopefully the rash would resolve if she could avoid contact with the back of the chair for a short while.
The mother was very gracious and thanked me. I helped the patient’s sister and her mother get the patient back into her wheelchair. The patient smiled and slowly thanked me.
I was so impressed with the entire family and their graciousness, but I couldn’t help being profoundly saddened by the visit.
I advocate vaccination.
But I have to admit that my confidence was a little shaken by this patient’s story. And I can’t say that I won’t think twice about letting my three daughters receive the Gardasil vaccine.
I know that vaccines have help to largely eradicate many harmful communicable diseases.
But however irrational the thought may be, the picture of a healthy young girl in a soccer uniform dangling from that same girl’s motorized wheelchair is one that is difficult to erase from my mind.